Skip Ribbon Commands
Skip to main content
 
News
Text Size
Facebook Twitter Google + Pinterest

Study Finds Many Children with Reported Penicillin Allergy Are Not Actually Allergic to the Drug

​Penicillin is the most commonly reported medication allergy in pediatric emergency departments, affecting how often doctors prescribe the effective and inexpensive first-line antibiotic. A study in the August 2017 Pediatrics, however, concluded many children with suspected penicillin allergy are not actually allergic to the drug.

For the study, "Allergy Testing in Children with Low Risk Penicillin Allergy Symptoms," published online July 3, parents of nearly 600 children between the ages of 4 and 18 years who came to an urban pediatric emergency department completed an allergy questionnaire.

Based on parent-reported symptoms such as itching and rash, which were confirmed by the child's medical provider, 100 children were categorized as low-risk for penicillin allergy, and were tested.  All 100 children were found to be negative for the allergy and had their labeled penicillin allergy removed from their medical records.

Researchers said symptoms such as rashes can be caused by bacterial or viral infection but often are misinterpreted as an allergy when patients are treated with penicillin. As a result, children are prescribed broad-spectrum antibiotics that can have more side effects, can be less effective and can contribute to a rise in antibiotic-resistant infections. 

The study was funded in part by the American Academy of Pediatrics, Section on Emergency Medicine Ken Graff Award.

Published
7/3/2017 12:00 AM
Facebook Twitter Google + Pinterest